[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 4,938
Citations 0
Teachable Moment
Less Is More
May 2016

Inappropriate Prescription of Proton Pump Inhibitors in the Setting of Steroid UseA Teachable Moment

Author Affiliations
  • 1Department of Medical Education, Icahn School of Medicine at Mount Sinai, New York, New York
  • 2Department of Medicine, Icahn School of Medicine at Mount Sinai, New York, New York
JAMA Intern Med. 2016;176(5):594-595. doi:10.1001/jamainternmed.2016.0603

A woman in her 60s with no significant medical history presented to her internist with ear fullness and asymmetric hearing loss. She was referred to an otolaryngologist, who diagnosed idiopathic asymmetric hearing loss. Before ordering brain imaging, he prescribed prednisone, 60 mg daily, and valacyclovir for possible herpes zoster infection. He also directed the patient to purchase over-the-counter omeprazole for peptic ulcer prophylaxis in the setting of steroid use, all medications to be taken for 14 days. On day 6 of this regimen, the patient developed subjective fevers and chills and had several episodes of nonbloody emesis and diarrhea. She felt better on day 7, with no vomiting or diarrhea. On day 8, she developed a red, blotchy, intensely pruritic cutaneous eruption that emerged simultaneously throughout the body. The patient visited her dermatologist that day for the cutaneous eruption, who performed a biopsy of the skin lesions and instructed her to stop all 3 medications, which she had already taken that day. The patient felt weak and went home, unable to go to an outside location for the blood tests that her dermatologist had ordered.

First Page Preview View Large
First page PDF preview
First page PDF preview
×